Sexual problems are highly prevalent among patients with psychiatric disorders. They may be caused by the psychopathology of the psychiatric disorder but also by its pharmacotherapy. Both positive symptoms (e.g., psychosis, hallucinations) as well as negative symptoms (e.g., anhedonia) of schizophrenia may negatively interfere with interpersonal and sexual relationships. Atypical antipsychotics have fewer sexual side-effects than the classic antipsychotics. Mood disorders may affect libido, sexual arousal, orgasm, and erectile function. With the exception of bupropion, agomelatine, mirtazapine, vortioxetine, amineptine, and moclobemide, all antidepressants cause sexual side-effects. Selective serotonin reuptake inhibitors (SSRIs) may particularly delay ejaculation and female orgasm, but also can cause decreased libido and erectile difficulties. SSRI-induced sexual side-effects are dose-dependent and reversible. Very rarely, their sexual side-effects persist after SSRI discontinuation. This is often preceded by genital anesthesia. Some personality characteristics are a risk factor for sexual dysfunction. Also patients with eating disorders may suffer from sexual difficulties. So far, research into psychotropic-induced sexual side-effects suffers from substantial methodologic limitations. Patients tend not to talk with their clinician about their sexual life. Psychiatrists and other doctors need to take the initiative to talk about the patient's sexual life in order to become informed about potential medication-induced sexual difficulties.
Keywords: PSSD; SSRI; atypical antipsychotic; genital anesthesia; major depression; psychiatric disorder; schizophrenia; sexual side-effect; vortioxetine.
© 2015 Elsevier B.V. All rights reserved.